Chances are you’ve heard rumours and stories of female friends experiencing weight gain as a side effect of the pill. Perhaps it’s deterred you from going on the pill yourself. What if we told you direct weight gain as a result of taking the pill is literally a big, fat myth!?
As lucky creatures of the female form, weight fluctuations occur on the daily. It isn’t rare for weight to increase and decrease throughout the course of one week, let alone a month. But, we’re here to confirm that oral birth control isn’t the one you should be pointing your blame finger at. Research has found no significant evidence that birth control affects weight gain or body composition. Let’s unpack!
So, why does the myth that birth control pills cause weigh gain exist?
This is most likely the result of the earliest versions of the contraceptive pill. You see, back in the day there were a lot of trial-and-error practices taking place by pharmaceutical companies responsible for developing the pill. Originally the pill contained higher doses of estrogen, a hormone that can affect fat mass. However, modern advances in contraceptive pill formulation have decreased the amount of estrogen, meaning weight gain from the oral contraceptive pill is totally a thing of the past.
To put that into perspective, the first birth control pill, Enovid, made its debut in 1960, containing 10,000 micrograms of progestin and 150 micrograms of estrogen. Today’s birth control pills contain 50-150 micrograms of progestin and 20-50 micrograms of estrogen.
Another theory is that many women commence taking the pill during their adolescent years, a time when they’re likely to gain extra weight as they move into womanhood. Similarly, many women commence taking the pill during their college years, when lifestyle factors permit changes to exercise, dietary habits, stress levels and alcohol intake – all of which can contribute towards a higher number on the scales.
But, does the pill make me eat more?
A-ha, you’re on to it! While the pill doesn’t directly cause weight gain, it can increase your appetite, causing you to eat more. If you’re not careful in balancing the food that goes into your body with the amount of energy exerted through movement and exercise, there’s a chance you could gain weight. This isn’t common, just something to be conscious of.
And, does the pill cause bloating?
Introducing the contraceptive pill into your body causes a change in your hormone levels and this can affect your gastrointestinal tract. Unfortunately, this may lead to bloating during the early stages of pill usage however it should settle within a few weeks. Again, not a deal-breaker, just something to be conscious of.
At the end of the day it’s important to remember every woman’s body is unique and weight can be affected by so many different things. Typically, an increase in weight can be attributed to lifestyle factors of diet, exercise, age, stress, and health conditions. If you’re concerned about the contraceptive pill causing weight gain or excessive bloating, your next best move is to see your trusted doctor. There are many birth control options available, you just need to find the one that works for you.
This blog is designed to be informative and educational. It is not intended to provide specific medical advice or replace advice from your medical practitioner.